Methodology and Computing in Applied Probability

, Volume 21, Issue 4, pp 1215–1228 | Cite as

Cutoff Phenomenon for Nearest Lamperti’s Random Walk

  • Wenming Hong
  • Hui YangEmail author


We consider transient neighbor random walks on the positive part of the real line, the transition probability is state dependent being a special case of the Lamperti’s random walk. We show that a sequence of lazy random walks on [0, n] exhibits cutoff phenomenon. As an important step in the proof, we derive the limit speed of the expectation and variance of the hitting times of the random walk exactly. And as a byproduct, we give a probabilistic proof for the law of large numbers of the random walk which has been obtained by Voit (1992) using the method of polynomial hypergroups.


Lamperti’s random walk Cutoff Hitting times Law of large numbers Branching structure within the random walk 

Mathematics Subject Classification (2010)

Primary 60J80 Secondary 60G50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank the anonymous referees for pointing out some useful references and mistakes that helped improve the paper.


  1. Alili S. (1999) Asympotic behaviour for random walks in random environments. J. Appl. Prob. 36:334–349CrossRefGoogle Scholar
  2. Basu R., Hermon J., Peres Y. (2017) Characterization of cutoff for reversible markov chains. Ann. Probab. 45:1448–1487MathSciNetCrossRefGoogle Scholar
  3. Brézis H., Rosenkrantz W., Singer B. (1971) An extension of Khintchine’s estimate for large deviations to a class of Markov chains converging to a singular diffusion. Commun. Pure Appl. Math. 24:705–726MathSciNetCrossRefGoogle Scholar
  4. Chung K.L. (1967) Markov Chains with Stationary Transition Probabilities, 2nd edn. Springer, New YorkzbMATHGoogle Scholar
  5. Csáki E., Földes A., Révész P. (2009a) Transient Nearest Neighbor Random Walk on the Line. J. Theor. Probab. 22:100–122MathSciNetCrossRefGoogle Scholar
  6. Csáki E., Földes A., Révész P. (2009b) Transient Nearest Neighbor Random Walk and Bessel Process. J. Theor. Probab. 22:992–1009MathSciNetCrossRefGoogle Scholar
  7. Csáki E., Földes A., Révész P. (2010) On the Number of Cutpoints of the Transient Nearest Neighbor Random Walk on the Line. J. Theor. Probab. 23:624–638MathSciNetCrossRefGoogle Scholar
  8. Ding J., Lubetzky E., Peres Y. (2010) Total variation cutoff in birth-and-death chains. Probab. Theory Relat. Fields 146:61–85MathSciNetCrossRefGoogle Scholar
  9. Durrett R. (2005) Probability: Theory and Examples, 3rd edn. Thomson, LutonzbMATHGoogle Scholar
  10. Dwass M. (1975) Braching process in simple random walk. Proc. Amer. Math. Soc. 51:270–274MathSciNetCrossRefGoogle Scholar
  11. Gaenssler P., Stute W. (1977) Wahrscheinlichkeitstheorie. Springer, BerlinCrossRefGoogle Scholar
  12. Gantert N., Kochler T. (2013) Cutoff and mixing time for transient random walks in random environments. Lat. Am. J. Probab. Math. Stat. 10:449–484MathSciNetzbMATHGoogle Scholar
  13. Gallardo L. (1984) Comportement asymptotique des marchesalatoires associes aux polynômes de Gegenbauer. Adv. Appl. Probab. 16:293–323MathSciNetCrossRefGoogle Scholar
  14. Lamperti J. (1960) Criterian for the recurrence or transience of stochastic processes. I. J. Math. Anal. Appl. 1:314–330CrossRefGoogle Scholar
  15. Lamperti J. (1963) Criteria for stochastic processes. II. Passage-time moments. J. Math. Anal. Appl. 7:127–145MathSciNetCrossRefGoogle Scholar
  16. Levin D.A., Peres Y., Wilmer E.L. (2009) Markov chains and mixing times. American Mathematical Society, Providence, p xviii+ 371. ISBN 978-0-8218-4739-8zbMATHGoogle Scholar
  17. Peres Y. (2015) Sousi P. Mixing times are hitting times of large sets. J. Theor. Probab. 28:488–519CrossRefGoogle Scholar
  18. Szkely G.J. (1974) On the asymptotic properties of diffusion processes. Ann. Univ. Sci. Bp. Rolando Eötvös Nomin. Sect. Math. 17:69–71MathSciNetGoogle Scholar
  19. Voit M. (1990) A law of the iterated logarithm for a class of polynomial hypergroups. Monatsh. Math. 109:311–326MathSciNetCrossRefGoogle Scholar
  20. Voit M. (1992) Strong laws of large numbers for random walks associated with a class of one-dimensional convolution structures. Monatsh. Math. 113:59–74MathSciNetCrossRefGoogle Scholar
  21. Zeitouni O. (2004) Random walks in random environment. LNM 1837. Springer, Berlin, pp 189–312Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematical Sciences & Laboratory of Mathematics and Complex SystemsBeijing Normal UniversityBeijingPeople’s Republic of China
  2. 2.College of ScienceMinzu University of ChinaBeijingPeople’s Republic of China

Personalised recommendations